Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 178, NWS Shreveport, LA

May 14, 2003Titus County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 14, 2003, 7:41 AM CDT for Titus County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 7:41 AM CDT (12:41 UTC)
Expired
May 14, 2003, 8:15 AM CDT
In force
34 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Titus County, TX

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 141241
SVRSHV
TXC449-141315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
738 AM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TITUS COUNTY IN NORTHEAST TEXAS

* UNTIL 815 AM CDT

* AT 738 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF MOUNT
  PLEASANT...OR ABOUT 8 MILES NORTHEAST OF MOUNT VERNON...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT PLEASANT AT 750 AM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL UP TO 
TWO INCHES IN DIAMETER...AND WINDS OF 60 MPH. 

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  TITUS COUNTY IN NORTHEAST TEXAS
UNTIL 815 AM CDT.

LAT...LON 3337 9510 3331 9482 3311 9482 3318 9512

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:10 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 14, 3:10 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 AM CDT WED MAY 14 2003

UPPER LOW OVER THE NORTHERN PLAINS THIS MORNING TO MOVE
TO OHIO VALLEY AS NEXT SHORT WAVE MOVES TO THE TEXAS
PANHANDLE BY 12Z FRI...IN THE NEAR TERM SEVERAL UPPER
DISTURBANCES TO MOVE ACROSS IN THE WEST NORTH FLOW.
THE FIRST ONE MOVES ACROSS OK AND INTO AR TODAY...WITH
A WEAKER VORT MAX TO MOVE ACROSS NORTH TEXAS TONIGHT.
OLD BOUNDARY THIS MORNING EXTEND FROM SOUTHERN ARKANSAS
NORTHWEST INTO OK. THE BOUNDARY WILL MOVE A LITTLE SOUTH
TODAY...PUSHED BY MCS THAT IS DEVELOPING OVER OK THIS
MORNING...THIS COMPLEX SHOULD AT LEAST MAKE IT INTO
SOUTHEAST OK AND SOUTHWEST AR THIS MORNING...POSSIBLY
INTO NORTHWEST LA BEFORE DYING BY LATE MORNING OR EARLY
AFTERNOON. STORMS WILL LIKELY DEVELOP OVER THE RED RIVER
VALLEY OF NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA BY LATE
AFTN OR EARLY EVENING AS THERE SHOULD BE SOME BREAKS IN
CLOUDS FOR THE SUN TO GET THINGS GOING AGAIN...THEN STORMS
ARE POSSIBLE AGAIN TONIGHT...AND AGAIN THU AFTN. WILL HAVE
SEVERE WORDING IN FORECAST AT LEAST NORTH HALF OF AREA TODAY
AND TONIGHT AND MENTION OF HEAVY RAIN NORTH FOR MCS MAINLY THIS
MORNING.

IV

PRELIMS...

SHV 83/70/87/72/86 4422
MLU 81/69/87/71/86 3422
TXK 80/69/85/70/84 5443
TYR 86/71/87/72/87 3322
LFK 88/70/89/72/88 2121

.SHV...NONE.
Hazardous weather outlook, May 14, 6:00 AM CDT, 1 hour 41 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
MORNING ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND
SOUTHWEST ARKANSAS. A COMPLEX OF STRONG TO SEVERE STORMS
OVER SOUTHERN OKLAHOMA AND NORTH TEXAS WILL MOVE INTO THE
AREA THIS MORNING. SOME OF STORMS WILL PRODUCE LARGE HAIL
AND DAMAGING WINDS. STORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON ALONG THE RED RIVER VALLEY OF NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA AND MOVE SOUTHEAST INTO NORTH LOUISIANA AND
SOUTHWEST ARKANSAS. THEN LATER TONIGHT STORMS MAY ONCE AGAIN
DEVELOP OVER NORTH LOUISIANA...NORTHEAST TEXAS AND SOUTHERN
ARKANSAS. THE MAIN THREAT OF SEVERE WEATHER WILL BE LARGE HAIL
AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE. THE STORMS
WILL GENERALLY BE ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THURSDAY THROUGH
SATURDAY...GENERALLY NORTH OF INTERSTATE 20. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 14, 7:17 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
717 AM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    FOUKE                     AR   .88 INCH HAIL
05/13/03   MILLER                         REPORT FROM GENERAL PUBLIC

1100 PM    ATHENS                    LA   1.75 INCH HAIL
05/13/03   CLAIBORNE                      REPORT FROM GENERAL PUBLIC
Local storm report, May 14, 7:25 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
725 AM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    1 N HOMER                 LA   1.00 INCH HAIL
05/13/03   CLAIBORNE                      FROM GENERAL PUBLIC
Local storm report, May 14, 7:40 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
740 AM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    GIBSLAND                  LA   1.75 INCH HAIL
05/14/03   BIENVILLE                      REPORTED BY GENERAL
                                          PUBLIC.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:48 PM CDTSevere Thunderstorm WarningSHVMarion42 min
May 13, 10:05 PM CDTTornado WarningSHVMarion40 min
May 14, 7:34 AM CDTSevere Thunderstorm WarningSHVFranklin26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.